Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Louisville, KY

May 19, 2004Oldham County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2004, 5:11 PM EDT for Oldham County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 5:11 PM EDT (21:11 UTC)
Expired
May 19, 2004, 5:45 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Oldham County, KY

The radar

The Louisville radar (KLVX), 60 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 192111
SVRLMK
KYC185-192145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
511 PM EDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLDHAM COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 545 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CRESTWOOD...OR ABOUT 13 MILES EAST OF
  LOUISVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCKNER AROUND 525 PM EDT
  BALLARDSVILLE...LA GRANGE AROUND 535 PM EDT

HAIL...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. 
TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS PASSED. THE 
STRONGEST PART OF THE STORM WILL OCCUR OVER SOUTHERN OLDHAM COUNTY.

LAT...LON 3836 8558 3830 8545 3833 8533 3846 8536

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:00 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 19, 2:00 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT WED MAY 19 2004

.SHORT RANGE (DAYS 0-3)...
BAND OF NUMEROUS TS HAVE DEVELOPED THIS AFTERNOON ALONG MESOSCALE
BOUNDARY DRAPED ACROSS CEN KY AND PARTS OF SRN IND. ENVIRONMENT
EQUATORWARD OF FRONT OVER IN/IL CHARACTERIZED BY PWS AROUND 150-200%
OF NORMAL AND CAPES NEARING 2500 J/KG. GIVEN THIS AND THAT MEAN
STORM MOTIONS ARE MORE OR LESS PARALLEL TO THE BOUNDARY, PERIODS OF
HVY RAIN (MAYBE LOCALIZED FLOODING) CERTAINLY POSSIBLE, THRU THE
EARLY EVE HOURS. FRZ LEVELS ARE SOMEWHAT LOWER THAN YESTERDAY, SO
HAIL POTL WOULD BE HIGHER. STORMS MAY ORGANIZE INTO SMALL LINE
SEGMENTS GIVEN INSTABILITY/SHEAR PROFILES, AS EVIDENCED BY TS
CLUSTER NEAR KEVV ATTM. THOSE COULD PRODUCE SVR WINDS, PER SWODY1
SLIGHT RISK. THINKING BULK OF TS ACTIVITY WOULD BE ON THE WANE BY
LATE EVENING. MID-LEVEL RIDGING BUILDS INTO THE REGION TOMORROW,
WITH GENERALLY SCT FLAT CLOUDS UNDER WARMING MID-LEVEL TEMPERATURES.
CONSENSUS OF GFS/ETA SUGGEST DEVELOPMENT OF SFC TROF ROUGHLY
ALONG/NE OF MADISON TO LEXINGTON LINE BY THU AFTERNOON, WHERE SOME
ISO TS COULD DEVELOP. GFSMOS GUIDANCE ALSO SUGGESTS ISO TS POSSIBLE
MAINLY BLUEGRASS REGION FRI AFTERNOON, AS AIRMASS REMAINS WARM,
MOIST, AND UNSTABLE. TREND CONTINUES INTO SAT, BUT OVERALL
INSTABILITY LOOKS A BIT LESS. XXV

.LONG RANGE (DAYS 4-7)...
MID LVL RIDGE WILL STILL BE DOMINANT AT BEGINNING OF EXTENDED
PERIOD. LATER SUNDAY INTO MONDAY MID LVLS HTS WILL BE ERODING WITH
STRONG SWLY FLOW DVLPNG. SO FOR MON PM THROUGH WED WILL SEE MAINLY
DIURNAL CHANCES OF TSTMS ONCE AGAIN IN THE FCST. BY ABOUT TUESDAY
WILL SEE A REPETITIVE PATTERN COMPARED TO THIS WEEK AS A FRONTAL
BOUNDARY STALLS OUT ACROSS CENTRAL OR SOUTHERN INDIANA...POSSIBLY
ALLOWING CONVECTIVE SYSTEMS TO PROPAGATE INTO THE OH VLY WITH
OUTFLOW BNDRY INDUCED CONVECTION. WARMER THAN CLIMATOLOGICAL NORMS
TO CONTINUE THROUGH THE EXT PERIOD AS WELL. EXT MOS TEMPS ARE
CONSISTENT TO PREV MODEL RUNS...LITTLE CHANGES TO TEMPS. JB

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, May 19, 4:10 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT WED MAY 19 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
410 PM EDT (310 PM CDT) WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS. THE PRIMARY
SEVERE WEATHER THREATS ARE HIGH WIND GUSTS AND HAIL, ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING. DUE TO THE HIGH MOISTURE CONTENT
IN THE ATMOSPHERE AND THE ORIENTATION OF THE THUNDERSTORM DEVELOPMENT
ALONG AN OLD OUTFLOW BOUNDARY, PROLONGED PERIODS OF HEAVY RAIN MAY
OCCUR, WHICH COULD PRODUCE URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HIGH INSTABILITY IS FORECAST TO REDEVELOP OVER PARTS OF THE OUTLOOK
AREA THURSDAY, WHICH MAY PRODUCE ISOLATED STRONG OR SEVERE
THUNDERSTORMS NORTHEAST OF A LOUISVILLE TO LEXINGTON LINE, WHERE A
SLIGHT RISK FOR SEVERE STORMS IS FORECAST BY THE STORM PREDICTION
CENTER.

IN ADDITION, THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY
THROUGH TUESDAY OVER PARTS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT....

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT FLOODING OR
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

XXV

In the hours before

Special weather statement, May 19, 12:37 PM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1237 PM EDT WED MAY 19 2004

INZ084-089-090-KYZ023>025-028>030-038-039-045>047-053>055-191925-
ANDERSON KY-BOYLE KY-BRECKINRIDGE KY-BULLITT KY-CRAWFORD IN-
HANCOCK KY-HARDIN KY-HARRISON IN-JEFFERSON KY-LARUE KY-MARION KY-
MEADE KY-MERCER KY-NELSON KY-PERRY IN-SPENCER KY-WASHINGTON KY-
INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...DANVILLE...
ELIZABETHTOWN...HARDINSBURG...HARRODSBURG...LOUISVILLE
1237 PM EDT (1137 AM CDT) WED MAY 19 2004

...SCATTERED STRONG THUNDERSTORMS TO CONTINUE THIS AFTERNOON ACROSS
CENTRAL KENTUCKY AND FAR SOUTHERN INDIANA...

STORMS HAVE QUICKLY FIRED JUST AFTER NOON ALONG A BAND FROM TELL CITY
AND HARDINSBURG...EAST TO BARDSTOWN, SPRINGFIELD AND HARRODSBURG.
A FEW OF THESE STORMS COULD BE STRONG WITH SMALL HAIL, GUSTY WINDS TO
30 MPH AND TORRENTIAL DOWNPOURS. SCATTERED STORMS ARE EXPECTED TO
CONTINUE INTO THE AFTERNOON AND MAY ORGANIZE A BIT BETTER WITH A
THREAT FOR ISOLATED SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL
KENTUCKY AND SOUTH-CENTRAL INDIANA.

JB
Special weather statement, May 19, 2:31 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EDT WED MAY 19 2004

INZ083-089-191930-
DUBOIS IN-PERRY IN-
INCLUDING THE CITIES OF...JASPER
231 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS TO AFFECT DUBOIS AND PERRY COUNTIES THROUGH
230 PM EST (330 PM EDT)...

A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEASTERN WARRICK AND
NORTHERN SPENCER COUNTY WILL MOVE NORTHEAST ACROSS SOUTHERN DUBOIS
AND NORTHERN PERRY COUNTIES THROUGH 230 PM EST.  EXPECT TORRENTIAL
RAINS...WIND GUSTS TO 40 MPH...AND DANGEROUS CLOUD TO GROUND
LIGHTNING WITH THIS CLUSTER OF STORMS.  IN ADDITION...SOME SMALL HAIL
MAY BE POSSIBLE WITH THIS STORM.  DUE TO THE SLOW MOVEMENT OF THESE
STORMS...RAINFALL ACCUMULATIONS ACROSS THE AREA WILL BE BETWEEN ONE
HALF AND ONE INCH THROUGH THE PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JARVIS
Special weather statement, May 19, 3:48 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT WED MAY 19 2004

INZ090>092-KYZ029-030-192100-
BULLITT KY-CLARK IN-FLOYD IN-HARRISON IN-JEFFERSON KY-
INCLUDING THE CITIES OF...LOUISVILLE...NEW ALBANY AND CORYDON
348 PM EDT WED MAY 19 2004

...SCATTERED STRONG THUNDERSTORMS TO AFFECT THE LOUISVILLE METRO AREA
THROUGH 500 PM EDT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION
THROUGH 500 PM EDT.  ONE STRONG THUNDERSTORM OVER SOUTHERN HARRISON
COUNTY WILL MOVE SLOWLY EAST NORTHEAST AND AFFECT AREAS SUCH AS
ELIZABETH...VALLEY STATION AND OTHER AREAS ALONG AND SOUTH OF I-265.

A SECOND AND MORE STRONGER STORM LOCATED NEAR LEAVENWORTH WILL MOVE
EAST AND AFFECT AREAS ALONG INTERSTATE 64.  THIS WOULD INCLUDE THE
CORYDON AREA AND EVENTUALLY THE WESTERN PORTION OF METRO LOUISVILLE.

THESE STORMS WILL PRODUCE TORRENTIAL RAINS...WIND GUSTS TO 45
MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING.  IN ADDITION...SOME
SMALL HAIL IS POSSIBLE.  RAINFALL RATES WITH THESE THUNDERSTORMS WILL
AVERAGE AROUND ONE INCH PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JARVIS
Local storm report, May 19, 5:07 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             LOUISVILLE              38.22N 85.74W
05/19/2004  1.00 INCH        JEFFERSON          KY   BROADCAST MEDIA

            QUARTER SIZE HAIL FALLING AT INTERSECTION OF HURSTBOURNE
            AND SHELBYVILLE ROAD.

&&

WAIDLEY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:18 PM EDTSevere Thunderstorm WarningLMKJefferson42 min
May 19, 5:09 PM EDTFlash Flood WarningLMKJefferson51 min
May 19, 5:45 PM EDTFlash Flood WarningLMKHarrison2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.